0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Hyperglycemia and Olanzapine
SCOTT K. OBER, M.D., M.B.A.; ROBERT HUDAK, M.D.; ANNE RUSTERHOLTZ, R.N., C.N.P.
Am J Psychiatry 1999;156:970-970.

To the Editor: Olanzapine is an atypical antipsychotic agent that has been widely prescribed in the United States since October 1996. This drug is structurally similar to clozapine. While clozapine has been associated with hyperglycemia (1, 2), including a series of case reports from our institution (3), to the best of our knowledge, there have been no published reports of olanzapine-associated hyperglycemia. We report this case of an adverse drug reaction in a diabetic patient.

Mr. A, a 45-year-old black man who was previously high functioning and had a 4-year history of diet-controlled diabetes and hypertension, presented to the psychiatry service in January and was diagnosed with major depressive disorder with psychotic features ruled out.

Medically, his diabetes was well controlled, with a glycosalated hemoglobin of 7.4% on a dose of 5 mg/day of glyburide. His systolic and diastolic blood pressure averaged 136 and 80 mg Hg, respectively, on a regimen of extended-release nifedipine, 30 mg/day.

After a trial of nefazadone failed, he was switched to fluoxetine, titrated to a dose of 60 mg/day. Shortly thereafter, he experienced auditory hallucinations; haloperidol, 4 mg/day, and thioridazine, 50 mg/day, were added, but he developed severe parkinsonian symptoms and was switched to olanzapine, 10 mg/day, in May. Within 24 hours after the initiation of olanzapine, he came to the emergency room at the Veterans Administration hospital with three-plus pitting edema and profound weight gain. An echocardiogram was completed that day, and results were found to be within normal limits.

At his May medical clinic appointment, his weight was documented at a 25% increase since his last appointment. His blood sugar readings were now 180–260 mg/dl; his dose of glyburide was increased to 5 mg twice daily, and his medical workup continued.

This included a CT scan of the abdomen to rule out inferior vena caval compression and tests of urine protein and serology to exclude nephrotic syndrome, acute hepatitis, low albumin state, or acute renal insufficiency. None of these test results revealed significant findings. There were no concurrent infectious processes, his dietary regimen was unchanged, and there was no alcohol or drug use.

Later that same month, his glucose ranges were 300–400 mg/dl; his dose of glyburide was increased to 10 mg twice daily, and a diuretic was added. His glucose levels continued to range higher: 380 to 500 mg/dl per home glucometer and 303 mg/dl serum. An endocrinology consultation was obtained, and normal pressure hydrocephalus insulin was begun at 10 units twice daily and titrated to 45 units twice daily, plus regular insulin coverage with a sliding scale; this had little effect on his hyperglycemia. Mr. A reported polyuria, polydipsia, and blurred vision during this time.

Other complications included a persistent candidal balanitis, requiring fluconazole therapy, and a significant increase in his lipid profile. His cholesterol increased 85 points to 325 mg/dl, and his triglycerides were 2,337 mg/dl.

After 3 months, Mr. A was counseled of his option to discontinue the olanzapine, knowing that his mental health would be affected after finally achieving good control. He decided to discontinue it. Within 1 week, his blood sugar returned to normal (85–155 mg/dl); all insulin was discontinued, and his dose of glyburide was decreased to 5 mg twice daily. His weight decreased by 15 lb. He did well medically, without any episodes of hyperglycemia.

We believe this case demonstrates that olanzapine can severely exacerbate diabetic control and recommend that physicians carefully monitor the blood sugar of diabetic patients on this medication or in those predisposed to diabetes.

Koval MS, Rames LJ, Christie S: Diabetic ketoacidosis associated with clozapine treatment (letter). Am J Psychiatry 1994; 151:1520–  1521
 
Peterson GA, Byrd SL: Diabetic ketoacidosis from clozapine and lithium cotreatment (letter). Am J Psychiatry  1996; 153:737–738
 
Popli AP, Konicki PE, Jurjus GJ, Fuller MA, Jaskiw GE: Clozapine and associated diabetes mellitus. J Clin Psychiatry  1997; 58:108–111
[PubMed]
[CrossRef]
 
+

References

Koval MS, Rames LJ, Christie S: Diabetic ketoacidosis associated with clozapine treatment (letter). Am J Psychiatry 1994; 151:1520–  1521
 
Peterson GA, Byrd SL: Diabetic ketoacidosis from clozapine and lithium cotreatment (letter). Am J Psychiatry  1996; 153:737–738
 
Popli AP, Konicki PE, Jurjus GJ, Fuller MA, Jaskiw GE: Clozapine and associated diabetes mellitus. J Clin Psychiatry  1997; 58:108–111
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 74

Related Content
Books
APA Practice Guidelines > Chapter 4.  >
APA Practice Guidelines > Chapter 4.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 33.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 1.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles